At the risk of plagiarizing myself, I’d like to revisit a topic that I discussed on my personal blog a couple of years ago. The story goes that I am not very good with mnemonics. For me they are almost never useful in clinical practice, and as the patient gets sicker my chances of properly recalling the applicable mnemonic decreases exponentially.
There is, however, one that I never forget, and it’s the DIE mnemonic for bradycardia. I developed this memory aid based off a talk on bradycardia given by the great Dr. Mel Herbert, where he discusses the above differential but in a different order and with no handy catch-phrase.
When the patient in front of you is sick, these are the three common and reversible causes of bradycardia that you need to recognize in the emergency setting. Yes, there are other causes of bradycardia that should be on your differential, but what makes this list special is that all three have specific emergency treatments and the standard ACLS trio of pacing, atropine, and dopamine does little or nothing to address them.
It’s okay to miss Lev’s disease in the emergency setting because the definitive treatment is contained in the usual ACLS algorithm: pacing. If you don’t recognize that your patient is hyperkalemic, however, then all the atropine and transcutaneous pacing in the world isn’t going to lower her potassium. You don’t even need to have heard of sick sinus syndrome to properly treat it, again with pacing. If you miss ischemia though, and bring the patient to a non-PCI center, then there could be trouble down the line. I don’t think you need the EKG to diagnose hypothermia, but you’d better be considering medication effects in every significantly bradycardic EKG you see. Beta blockers and calcium channel blockers can easily sneak past your differential, while the QT-prolonging effects of other anti-arrhythmics can be magnified by a slow heart rate pose an extra threat of sudden death that must be considered.
If there’s one entity missing from the mnemonic, it’s ‘H’ for hypothyroid or ‘M’ for myxedema coma (let’s just pretend they’re one in the same). Really though, who wants to remember DIME or HIDE when DIE sticks in the mind so well? Use one of the others if you’d like, but I think DIE is just too easy and memorable to make the longer forms worthwhile.
So let’s get into the three major players…
It’s fitting that this is the first item in the mnemonic because it is also the culprit I am most likely to overlook. The overdose can be intentional or accidental, and things like decreased renal function can lead to the latter without the patient even taking a single extra pill. I throw around the term “overdose,” but what we’re really talking about is any supratherapeutic levels of drugs or medications the patient may have taken. TheÂ culprits I worry about most in the undifferentiated bradycardic patient are calcium channel blockers, beta blockers, and digoxin, but there’s a whole host of medications â€” lots of anti-arrhythmics â€” that cause marked bradycardia in excessive doses. Enjoy some examples, and ponder whether you would have considered “overdose” as a possibility when seeing these ECG’s.
Despite its relatively high prevalence, ischemia is probably (hopefully?) the least missed of the three topics discussed here. Still it happens, and it’s good to force yourself to at least consider the possibility in any patient with bradycardia. We most commonly discuss ischemia causing bradycardia in the setting of inferior STEMI, especially larger and more obvious infarctions, but it can sometimes present subtly or in unexpected coronary distributions. The often bizarre atrial arrhythmias and various levels of AV-block seen with inferior MI are thought to be due to ischemia of the SA and AV nodes, but the Bezold-Jarisch reflex could also play a role as well. Thankfully, most brady-arrhythmias seen with inferior STEMI’s resolve with reperfusion and time, but those associated with anterior STEMI tend to be more malignant and portend a worse outcome.
In terms of overall numbers, I believe that electrolyte disturbances are certainly the most missed cause of bradycardia. It’s unusual to miss ischemia significant enough to cause bradycardia, and drug toxicity is a fairly uncommon presentation, but electrolyte abnormalities are an everyday event in most emergency departments.
When we talk about electrolytes and brady-arrhythmias, we mean potassium. And, by far, the most common bradycardia-producing electrolyte abnormality is hyperkalemia. While calcium can affect your ST/T-waves, it is typically not a direct cause of bradycardia. Despite it’s huge role in cardiac action potentials, serum sodium levels actually have little effect on the surface ECG (though sodium channel blockers do…). Similarly, though magnesium plays a role in some arrhythmias, there are no direct EKG signs of hyper/hypo magnesemia. It’s an even less exciting story for the rest of the electrolytes.
While emergency care providers know to look for peaked T-waves and wide QRS rhythms, it is constantly sobering just how subtle the signs of hyperkalemia can present on the EKG. Below are just a handful of the subtle hyperkalemia cases I’ve encountered. Importantly, hypokalemia can also present with bradycardia in rare cases, but it is much more often associated with a normal or tachycardic rate. Still, it’s worth keeping in mind.
I’d like to make it a final point to always remember that the sick bradycardic patient is free to combine any two (or even all three!) of the above inciting factors. Just because you think you’ve identified hyperkalemia doesn’t mean the patient hasn’t also reached supratherapeutic digoxin levels with renal failure as the root of both issues.
With that I wish you the best, and remember, “Don’t let your bradycardic patient D.I.E.”